Heroin is a highly addictive and hazardous street narcotic derived from the opium plant. As soon as they are unable to obtain opiate painkillers, people who have become addicted to pharmaceutical medications like hydrocodone or oxycodone switch to heroin.
Symptoms Associated With Heroin Overdose
When a person consumes too much heroin, a heroin overdose manifests itself in a variety of ways. The major symptom of an overdose is difficulty or complete cessation of breathing. Opioids slow down breathing, especially when used in significant doses. When you have depressed breathing, you may breathe shallowly, gasp for air, have a bluish tint to your lips and fingers, and your complexion may appear pale.
Among the other signs and symptoms are:
- Low pulse rate
- Pinpoint pupils
- Discoloration of the tongue
- Vomiting or nausea
- Low blood pressure
- Seizures or spasms
- Excessive fatigue or an inability to stay awake
If you experience any of these symptoms, seek medical help right away because an overdose can be fatal. Within 10 minutes after taking injectable heroin, overdose symptoms usually appear.
Treatment of A Heroin Overdose
When someone has overdosed on heroin, calling 911 is the most important step. Many states have enacted laws that prevent law enforcement from arresting and prosecuting anyone who calls for help.
A person who overdoses will be treated on the scene by emergency medical personnel and then transported to the emergency department for more intensive treatment. It is possible that the person must spend a few days recovering from the physical trauma in the hospital.
Naloxone Treatment for Heroin Overdose
While most states have recently approved the use of naloxone outside of the emergency room, naloxone has been used for many years. Naloxone can be taught to caregivers of individuals addicted to prescription drugs like OxyContin. The opioid receptors in the brain are temporarily displaced by Naloxone, preventing an overdose when other opioid medicines bind to them. Due to its shorter half-life than opioid drugs like heroin, naloxone is not able to reverse an overdose completely because it doesn’t stay in the bloodstream for long. Rather, it will bring an overdose to a halt long enough to allow for further medical attention to be sought. Whenever possible, naloxone should never replace immediate medical attention in the case of a heroin overdose.
Medical personnel will use naloxone and other techniques, such as inducing vomiting or intravenous fluids, to stabilize a patient once they arrive at the hospital. An overdose of heroin should never be treated at home since it can be very fatal, especially if the victim stops breathing.
Taylor Recovery Center Is Here To Help
In many circumstances, overcoming heroin addiction necessitates expert assistance. Taylor Recovery Center is here to help if you or someone you care about is suffering from a heroin addiction. Our treatment team offers a holistic, integrated approach to assisting clients in overcoming drug addiction and achieving long-term wellness. Speak with a treatment specialist at Taylor Recovery Center today to get started on the road to recovery.